MAUDE Adverse Event Report: WRIGHT MEDICAL TECHNOLOGY INC PHALINX STERILE MEDIUM 0 DG PHALINX HAMMERTOE SYSTEM; SCREW, FIXATION, BONE

WRIGHT MEDICAL TECHNOLOGY INC PHALINX STERILE MEDIUM 0 DG PHALINX HAMMERTOE SYSTEM; SCREW, FIXATION, BONE
Catalog Number 45A01003
Medical Device Problem Codes Positioning Failure (1158); Unstable (1667); Separation Failure (2547); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.Once the investigation has been completed any additional information will be reported in a supplemental report.H3 other text : device remains implanted in patient.
 
Event or Problem Description
The patient had hammertoes on 2nd & 3rd digits that needed fixation.It was reported that the implants did not want to come off of the handles and the drill bits did not want to detach from the handles either to drill using power.It took approximately 10-15 minutes longer due to having to pry the implant and drill from their handles.And the implant was put in to the middle phalanx three times on the 2nd digit and it pulled out with the handle each time.It was loose and secured with k wire.The 3rd digit was implanted without the use of the handle in the kit and went smoothly minus issues removing the implant from the handle.Bone quality in patient appeared to be good as he had to use some effort when drilling using power.When the implant was screwed into the middle phalanx and fully seated he felt that there was a good amount of bite, but when the handle was pulled back it would not release the implant.This caused the implant to pull out of the middle phalanx and it removed bone with it.This was attempted three times before pulling the implant out of the handle which required some force and then it was inserted using forceps.Device did not appear to be broken and no other circumstances noted.
 
Additional Manufacturer Narrative
The reported event could not be confirmed since the device was not returned for evaluation and no other evidences were provided.Evaluation of one x-ray image provided was performed by a medical professional.According to their review, "from the one plane the width of the diaphyseal diameter of the intermediate phalanx looks significantly wider than that of the proximal phalanx.Additionally, the spongious bone looks condensed and it looks as if the distal part of the proximal phalanx experienced a fracture with a mild lateralization of the head in direction of the small toe.On the other hand it looks as if the proximal phalanx was ¿hit¿ a little eccentric and the implant was positioned closer to the cortex." also, "i am talking of a fracture which the patient experienced probably long time ago.The bone shows signs of a completely healed fracture from 10 years ago or so".A test unit from this lot was found to be in stock and was pulled for evaluation.The test unit was found to be within specifications.The implant and reamer bits were able to be removed without excessive force and could not be pushed into the recess as far as indicated in the allegation.Possible reasons for the issue discovered during this procedure could be amount of pressure user was using to rotate implant into the bone.The optech notes ¿while applying pressure, rotate the implant into the intermediate phalanx for implant insertion.If the user used too much pressure it could have pushed the implant further into the housing/handle and cause it to wedge inside and become stuck.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
PHALINX STERILE MEDIUM 0 DG PHALINX HAMMERTOE SYSTEM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
WRIGHT MEDICAL TECHNOLOGY INC
1023 cherry rd
memphis TN 38117
Manufacturer (Section G)
WRIGHT MEDICAL TECHNOLOGY, INC.
11576 memphis arlington rd
arlington TN 38002
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18263497
Report Number3010667733-2023-00745
Device Sequence Number3955857
Product Code HWC
UDI-Device Identifier00889797102155
UDI-Public00889797102155
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K212996
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number45A01003
Device Lot Number107527
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/08/2023
Supplement Date Received by Manufacturer02/06/2024
Initial Report FDA Received Date12/04/2023
Supplement Report FDA Received Date03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age51 YR
Patient SexFemale